Procainamide-induced sinus node dysfunction in patients with chronic renal failure.

Published

Journal Article

Two patients with chronic renal failure developed transient sinus node dysfunction requiring insertion of a temporary pacemaker while receiving procainamide to control ventricular arrhythmias. Blood levels of procainamide were found to be elevated, although at these levels, sinus node dysfunction has not previously been reported. Following discontinuance of procainamide, sinus rhythm returned. A combination of factors, including elevated levels of N-acetyl procainamide, the metabolite of procainamide with anti-arrhythmic properties, are suggested as possible contributory causes for the ECG findings. Thus, procainamide may produce electrophysiologic features of "sick sinus syndrome" in patients with chronic renal failure even when blood levels of this substance are being monitored.

Full Text

Duke Authors

Cited Authors

  • Kim, HG; Friedman, HS

Published Date

  • December 1979

Published In

Volume / Issue

  • 76 / 6

Start / End Page

  • 699 - 701

PubMed ID

  • 92391

Pubmed Central ID

  • 92391

International Standard Serial Number (ISSN)

  • 0012-3692

Digital Object Identifier (DOI)

  • 10.1378/chest.76.6.699

Language

  • eng

Conference Location

  • United States